MAUDE Adverse Event Report: COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH

COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH
Model Number 8881570121
Medical Device Problem Codes Backflow (1064); Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.
 
Event or Problem Description
The customer reported that when using this flush to prime an iv pigtail catheter prior to inserting an iv, the syringe sucks the saline back into the syringe and when the syringe is used for flushing, the air is squirted out of the syringe and as soon as they let go of the plunger, air comes back into the syringe.The issues were discovered before patient use.
 
Additional Manufacturer Narrative
Section d4 has been updated to include lot number 20l2434.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Additional Manufacturer Narrative
The investigation found that there were no related issues recorded throughout the manufacturing and control processes.The manufacturing records, including autoclave documents, were reviewed for the reported lot and no related event occurred during the overall process for this lot.Also, each lot is released based on an acceptable quality limit (aql) inspection.The product was in conformance to specifications and was released for distribution meeting all established quality assurance acceptance levels.A video was provided for review which confirmed the plunger issue however the fluid leakage and label positioned was not evident in the video.Syringes for lot # 20h1424 & 20l2434 were returned to the manufacturing site for evaluation.A verification for the plunger issued was completed on the syringes; the reported phenomenon for the plunger receding is confirmed.Following previous similar complaints, a supplier corrective action request (scar) was sent to the supplier of the syringes.The rubber tip is designed with a larger outside diameter than the syringe barrel internal diameter.This design is intentional and prevents any leakage during use while providing a good seal to maintain sterility of the finished product.This design causes the rubber tip to put pressure on the barrel walls.When the syringe goes through the autoclave process, heat is created which likely causes the syringe barrel wall to form over the rubber tip creating this bulge above the 10ml mark where the rubber tip resides.Depending on the actual dimensions of the rubber tip, barrel internal diameter and autoclave processing, the extent of bulge may vary.The bulge is found to be inherent to our sterilization process and therefore, it is not considered a deficiency.The root cause of the phenomenon reported in the complaint is due to our process that are within the (aql).A formal corrective/preventative action is in progress to address the plunger issue.

Brand Name
12CC SALINE SYRINGE (10CC)
Common Device Name
SALINE, VASCULAR ACCESS FLUSH
Manufacturer (Section D)
COVIDIEN
15 hampshire street
mansfield MA 02048
MDR Report Key11802312
Report Number1282497-2021-10165
Device Sequence Number14420239
Product Code NGT
UDI-Device Identifier10884521000261
UDI-Public10884521000261
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881570121
Device Catalogue Number8881570121
Device Lot Number20L2434
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer04/27/2021
04/27/2021
Initial Report FDA Received Date05/10/2021
Supplement Report FDA Received Date05/14/2021
09/14/2021
Patient Sequence Number1